Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Ann Allergy Asthma Immunol. 2004 Jul;93(1):101-3.

A successful challenge in a patient with vancomycin-induced linear IgA dermatosis.

Author information

  • 1Department of Allergy-Immunology-Rheumatology, University of Rochester Medical Center, Rochester, New York 14642, USA. sunil_joshi@urmc.rochester.edu

Abstract

BACKGROUND:

Linear IgA bullous dermatosis (LABD), a subepidermal, blistering skin disease, is generally believed to be idiopathic. It has been reported in association with multiple medications, including vancomycin. In each case, complete clearance of the skin lesions occurred with discontinued use of the drug. A subsequent rechallenge reproduced the eruption within hours to days.

OBJECTIVE:

To present a patient with vancomycin-associated LABD who underwent a successful challenge with the antibiotic 4 years after the initial reaction.

METHODS:

The patient developed blistering lesions over her trunk and extremities 10 days after the initiation of vancomycin for sepsis. A biopsy specimen of a skin eruption was consistent with linear IgA dermatosis. Following discontinued use of the drug, her skin lesions resolved. Four years later, she required vancomycin for osteomyelitis.

RESULTS:

The patient underwent a vancomycin-graded challenge of 5 doses over 5 days. On day 1, she received 10 mg, and this was increased in a semilog fashion to 1,000 mg on day 5. She had no recurrence of her skin lesions.

CONCLUSIONS:

This is the first case, to our knowledge, to show a successful rechallenge in a patient with drug-associated LABD. Since the patient did not have a reaction to the challenge, it is possible that the IgA antibodies responsible for drug-induced LABD are only present transiently and diminish over time.

PMID:
15281479
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk